I’ve tried a few different ones about a decade ago. I’ve been suffering a depressive episode for 5 months now and keep waffling on whether to get back on them. My GP prescribed a low dose of Lexapro. My friend who takes it said it ‘mutes’ her and her sex life is awful now. Plus the weight gain. I need help, but I wonder if I couldn’t pull myself out of this on my own. Any advice?
It never hurts to see your doctor and speak with them about how you feel. I know from experience that it can be scary to start a new medication for fear of unwanted side effects. But usually the only way to feel better if therapy is not working on its own is to try medications. Speak with your doctor and bring up the fact that you do not want to loose your sex drive and see if they can suggest a medication that has less sexual side effects, same goes for weight gain.
Not everyone will need meds. It really depends on your individual situation.
The first thing I always recommend that people do is get a thorough check up. There are several different illnesses that can cause you to feel symptoms of depression, for example, hypothyroidism. Also, certain medications can cause depression as a side effect. A check up can help you rule out these things, which would be better addressed by either getting the underlying illness treated or perhaps making a medication change.
Related to this, you want to make sure you a living a lifestyle that is conducive to good health. If your nutrition is poor, you may be low on certain vitamins, minerals and other nutrients which are necessary for keeping your neurotransmitters balanced. In addition, things like excessive sugar, alcohol and caffeine intake can influence you feel. And, the quality of your sleep can also affect your moods, so take a look at whether you are getting a good night’s sleep each night.
I would also say take a look at whether your depression is related to any particular situation in your life. If so, you might benefit more from seeing a therapist than from taking medication. Therapy can help you work through the situation and come up with strategies for coping with it.
If none of these things help and your depression is greatly interfering with your quality of life, it is possible that may need meds. However, if you haven’t needed them for the past ten years, I suspect that it will only be a temporary measure. Keep in mind, as well, that not all meds will cause the same side effects or to the same degree. Be sure to speak with your doctor about your particular concerns so that he/she can take these into consideration when selecting your medication.